Here’s a question for you. What is the difference between myopathy, myalgia and myositis? We’re not surprised that you don’t have an easy answer. We bet a lot of health professionals would have trouble describing the differences. Let’s start with “myo.” It comes from the Greek and means muscle. The word “pathy” comes from the Greek patheia which is translated as suffering. Myopathy is suffering of muscles. In other words, a general term for muscle disease. “Algia” translates as pain. So, myalgia is muscle pain. Myositis is nasty. “Itis” means inflammation. Just as arthritis means inflammation of joints, myositis means inflammation of muscles. Statins can cause myositis. Most people do not appreciate how serious this adverse reaction can be.
Statins and Myositis?
This reader relates a close call with statins:
Q. My wife had a bad reaction to statin drugs that started in her arms and shoulders. She could not get up the stairs or even off a chair unaided. This all happened in a space of around four weeks. Eventually I rushed her to the hospital. She could not raise her arm. Since she could not even swallow without choking, she almost died.
In some ways she was lucky. She was seen by a doctor who specializes in myositis. If he hadn’t been at the hospital that evening, she might not have survived.
It has taken around 18 months to get back to where she was before the statins. The doctor gave her steroids and methotrexate. She finished the steroids in March, but she’ll remain on the methotrexate until Christmas. She still has nightmares about this experience.
Statins Can Cause Myositis But Is It Rare?
A. Myositis (inflammation of the muscles) can be a devastating autoimmune condition that leads to disability and sometimes death. Symptoms may include difficulty getting up from a chair or walking up stairs. Treatment often involves immunosuppressive drugs.
There are different forms of myositis:
Poly means many, so many muscles are inflamed. It’s not that easy to diagnose. Symptoms often start in the arms and shoulders. It can be hard to lift things or comb hair. Standing up from a chair or toilet seat can be challenging. People often complain about climbing stairs. Eventually it can be difficult to walk.
Doctors do not know what causes the body’s immune system to start attacking and destroying muscle tissue. We suspect that some people are super susceptible to statins and that the statins can cause myositis in this vulnerable population.
Inclusion Body Myositis:
This autoimmune condition is also an inflammatory disease of the muscles. It is abbreviated IBM. It can cause weakness in the arms, wrists and thighs. IBM can also cause difficulty swallowing. A muscle biopsy is necessary to diagnose this devastating condition.
Treatment is challenging. Doctors often prescribe cortisone-type drugs for both polymyositis and IBM. Sadly, though, many patients do not get a great deal of benefit from steroids.
In addition to muscle weakness, people with this autoimmune disease can also develop a skin reaction. According to the John Hopkins Myositis Center:
“The rash that accompanies the symptoms of muscle weakness looks like patchy, bluish-purple discolorations on the face, neck, shoulders, upper chest, elbows, knees, knuckles, or back. Some people may also develop calcium deposits, which appear as hard bumps under the skin.”
Although myositis is listed as a potential side effect of some statins, it is considered rare. That said, we have received a surprising number of reports of statin-induced myositis. Most have not resolved as successfully as well as the gentleman who wrote to us about his wife.
Readers Report Statins Can Cause Myositis:
Carolyn developed dermatomyositis after taking simvastatin:
“About seven years ago I was prescribed simvastatin as a preventive because of long-term type 1 diabetes. The drug was supposed to protect my heart even though my cholesterol levels were very good. I questioned it but both a cardiologist and my primary care doctor talked me into it.
“Shortly after taking it, I started feeling weakness in my legs. I also developed a very bad rash in my hair. After much work with a dermatologist I was referred back to my primary care physician. A blood test revealed high CK levels demonstrating muscle breakdown.
“The statin was stopped but the damage had been done. I was referred to an rheumatologist. I was diagnosed with dermatomyositis. I am doing ok, better than most people, but stairs are very difficult, and balance is not good. Doctors really don’t think statins are all that bad and continue to push them.”
Chris shares this story:
“I, for one, have had my health and my life destroyed by statins. Myositis is the tip of the iceberg for my last 16 years of disability. Muscle biopsy confirmed, brain biopsy confirmed apoptosis (programmed brain cell death), electron microscopy confirmed mitochondrial mutation most similar to Mitochondrial Encephalomyopathy with Lactic Acidosis and Stroke-Like Episodes (MELAS).
“Yet all of my doctors who so eagerly prescribed these drugs to my healthy 29 year old body vehemently denied that statins could cause anything but rainbows, unicorns and puppy dogs…and arrogantly spewed the phrase ‘Tell me again how your Google Search trumps my medical degree.’
“The biopsy findings were confirmed by Drs Beatrice Golomb and Doug Wallace to be the result of my 3 years of statin use.”
Allison shares a tragic story. She thinks statins can cause myositis:
“My sister is in a nursing home now because of polymyositis. She has had this disease for about 15 years. We believe it started with her taking Lipitor (atorvastatin). She used to be able able to walk 2-3 miles per day. All of a sudden she starting falling down, then falling down more and more. She went from being on a cane, to using a walker to a wheelchair to now…completely bed-ridden in a nursing home. All within 15 years.
“I HATE HOW SOME DOCTORS PUSH THESE STATINS. For some people, they may work, but for the 10-20% of people they harm….it’s just not worth it in my opinion. My doctor prescribed a statin to me due to my cholesterol being a point or two over the norm. Well, I refuse to take it! Seeing my sister just cry and cry because she cannot do anything for herself is heartbreaking. She is only 66 and has been in a nursing home for 3 years. She needs help to turn over or get out of bed.
“They have to bathe her. She wears Depends. It is so sad seeing what has happened to her.”
Here is Carrie’s story. She too thinks statins can cause myositis:
“I took Zocor (simvastatin) for 6 months, then Lipitor (atorvastatin) for 1.5 yrs, then Pravachol (pravastatin) for 1.5 yrs, then finally Crestor (rosuvastatin) for 3 months, all to lower my cholesterol.
“I was unaware of the muscle damage these drugs could cause. Each time I told my endocrinologist that I was experiencing muscle pain and discomfort, he would then either lower the dose or the frequency. He never mentioned to me that these medications can cause serious, irreversible muscle damage. Not a word!
“Long story short, I now suffer from polymyositis, an extremely painful and debilitating autoimmune disorder. No remission! I suffer daily pain, weakness, even while daily taking one of the strongest pain narcotics available.”
Patricia developed inclusion body myositis:
“I was first given Crestor in 2005, and after three weeks, I stopped taking it due to arm muscle pain, and headaches. Because of a slight A-fib problem I was sent to a cardiologist. He told me I needed to take Crestor and after one week my ankles hurt so bad I could hardly stand up. I stopped the statin again. The doctor was highly skeptical of my reason, so I changed doctors. That was in 2008.
“I then developed foot drop, neuropathy in my ankles, my left fingers and wrist. I was finally diagnosed with sporadic Inclusion Body Myositis in 2013 using the biopsy for proof, and probably from exposure to the Crestor. I am now in a walker, leg braces, have dysphagia [difficulty swallowing], choke and fall down, cannot open anything, or hold a mixing bowl. Had to hire a housekeeper, spend money on therapy, and will eventually be in a wheelchair and move into assisted living.”
Peter lives in Australia. He also thinks statins can cause myositis:
“I have been diagnosed with statin-induced Inclusion Body Myositis (biopsy result). I had been reading a book by Dr. Duane Graveline called “Lipitor the Thief of Memory” that highlights statin side effects. I live in Australia, and info here is certainly biased on the side of Pharma as no doubt it is in the US.
“The distal muscles in the body start to weaken, then the proximal muscles. And on it goes. Headaches, burning muscles, legs giving way, and, as we would say in Aussie, one tends to go arse-up, and then it is nearly impossible to rise unaided from the ground. You probably all know what I am talking about. The Site for more info is SpaceDoc.com. Dr. Graveline was a doctor and astronaut in the early space days and a family doctor. Worth a look at what he says.”
Do Doctors Think Statins Can Cause Myositis?
We suspect that most health professionals believe that conditions like polymyositis, dermatomyositis and inclusion body myositis are extremely rare and not caused by statins. The FDA has pretty much buried “myositis” along with dozens of other adverse reactions in the official prescribing information for statins. We have no idea how common or rare statin-induced myositis really is. We pretty sure that statins can cause myositis. No one should stop statins suddenly. Always discuss statin side effects with the prescribing physician.
This condition is very hard to diagnose and treat. It can be irreversible. Anyone who develops severe muscle weakness while taking a statin should report it immediately to a physician and ask for a thorough medical workup.
Share your own statin story in the comment section below.